Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Advice needed fairly quickly please re MH and AD! Sorry long and possible Trigger

(18 Posts)
BCBG Fri 21-Aug-15 19:57:56

Hi all - will try and keep this short but not drip feed. My Dsis has had MH issues for many years, but is currently at her lowest ebb and I am very worried - am posting this with her agreement. She has had ?Generalised Anxiety Disorder and depression since teenage years (she is late 40's now) and is probably Bi-Polar, although I am not sure if there is a formal diagnosis. She spent several years self medicating the panic with alcohol which caused the inevitable problems. DH and I paid for her to go into the Priory and dry out but it failed as soon as she came out and tried to survive on her own. After a terrible year we managed to get her back into the Priory, where a Psych saw her and prescribed Prozac. For seven years it has been the wonder drug, and she stopped drinking within a couple of days, and has never really wanted to drink since. Two years ago she tried to wean herself off Proxac and stopped taking it. She immediately hit the bottle and it took a few weeks after going back on it before she was stable again. Her GP in all that time never sought a MH referral.

Since January (with hindsight) she has deteriorated - has secured several jobs but had to leave each after a couple of weeks - has become less focused, more agitated, speech faster and faster, etc etc. Lack of a job has increased problems and she is in dire financial circumstances which is adding to her stress. DSS assessed her as fit to work in 2008 and removed her DLA even though GP said she was only fit to work part time.

In July she started having morbid thoughts (for the first time) and it was clear that for some reason the Prozac had stopped working. GP agreed, told her to reduce dose and stop, and finally (!) referred her to a Psych. She finished Prozac at the end of July, hit the vodka one night last week but she was so ill she hasn't drunk since. She has now been seen by a CMHN who has been very helpful. CMHN thinks that she should be signed off properly but her latest part time job (now a dinner lady, she used to be high flying London Exec PA sad ) is not 'back in the office' until September to confirm whether or not SSP is payable and meanwhile DSS say that this is the same illness as 2008 and she can't apply for ESA until she knows position with part time job - in September. She has nothing to live on.
CMHN and her Psych boss (who hasn't seen Dsis) thinks Dsis should start taking EsCitalopram (sorry spelling might be wrong) immediately, which is a new? version of the old Citalopram. DSis has read the side effects on the good old internet and is understandably scared, particularly because she is already struggling with morbid thoughts. She wants to try and manage on her own but says she would take the medication if she was less anxious about it - I think that she needs help and I really need advice on how best to support her.

That is where I need the wonderful world of MN more than ever! Please help with any advice you can - if you have taken this drug please tell us what it was like, and if you are a CMHN I would also be really grateful for your thoughts. I am truly worried and I need to know how to help in the most effective way. She has asked me to hold a POA for her because she doesn't feel well enough to deal with all of this herself. sad. I don't know what to do - please help if you can.

Thanks for reading this far.

BCBG Fri 21-Aug-15 21:31:28

Bump?

Electrolux Fri 21-Aug-15 21:38:48

Message withdrawn at poster's request.

Electrolux Fri 21-Aug-15 21:39:19

Message withdrawn at poster's request.

Electrolux Fri 21-Aug-15 21:43:50

Message withdrawn at poster's request.

BCBG Fri 21-Aug-15 21:48:24

thank you x

elementofsurprise Fri 21-Aug-15 23:07:49

If her illness has got worse she can re-apply for ESA. It's only if you're applying on exactly the same grounds that it's disallowed.
Would the GP be willing to provide a sick note now? Or would they write able to work part time again?
She should also be able to claim housing benefit based on a low income even if not receiving other benefits. This is done through the council not DWP.

For the record -
ESA = income replacement benefit for those unable to work.
DLA, now replaced by PIP = money to help towards extra costs of being disabled, eg. equipment, carers, taxis if unable to use public transport. Can be claimed whilst working.

Have also PM'd

BCBG Fri 21-Aug-15 23:22:14

GP has said he wants to sign her off for three months. She started v low paid 2 hour a day dinner lady job in June. Now no work until term time starts, but her employer says office (which can answer question re entitlement to SSP) can't be contacted till then. DWP say med cert must say 'significant deterioration' (which I think the CMHN will organise) but even then they won't allow her to apply until SSP question has been answered by employer - so what is she supposed to live on until September? angry. She does get her council taxx paid - is that Housing Benefit? She owns her own tiny house outright as it was left to her by my mum.

BCBG Fri 21-Aug-15 23:23:55

Any one else taking this drug or prescribing it and know what risk she is running, please? She is discussing making her Will right now.

BCBG Fri 21-Aug-15 23:23:56

Any one else taking this drug or prescribing it and know what risk she is running, please? She is discussing making her Will right now.

dontrunwithscissors Sat 22-Aug-15 18:22:16

What caught my eye is that you said she's 'probably bipolar'. Where did this come from? If she has bipolar, antidepressants can be the worst possible medication to take.

captaincake Sun 23-Aug-15 11:12:40

I am currently on escitalopram. I found the start up very easy with minimal/no side effects. It has helped a bit but I am coming off it now because of weight gain/ridiculous levels of hunger. I would say it's definitely worth a try. I had tried sertraline, venlafaxine and paroxetine before this and it was all awful. Whilst I'm coming off it now I don't regret taking it and would do the same if I turned back time. I can't say the same for any of the others.

BCBG Mon 24-Aug-15 10:37:00

Dontrunwithscissors the Priory Psych said it to me when he told me he was releasing her with Prozac. He said that he thought she was at that time in the middle of a very long 'low'

elementofsurprise Mon 24-Aug-15 13:15:05

Then the Priory psych is an idiot - antidepressants can trigger mania in people with bipolar disorder! I thought it was routine NOT to give them for this reason!
Did he actually say "bipolar" or was it "BPD"? Which is used as an abbreviation for two things.

BCBG Tue 25-Aug-15 13:50:42

No, he actually said Bi-polar - he was very specific about the fact that research seemed to be suggesting that the 'swings' could be very lengthy. I had a good chat with Dsis' CMHN yesterday, and she is going to refer her to the Psych and in the mean time Dsis has agreed to start Escitalopram. I have to say the Prozac DID work for more than seven years - just not sure why it stopped working, but she started to lose weight very quickly, lost her appetite and got more anxious and manic, and then when the GP agreed she should come off it, hit the bottle again, but so far, just that one night.

dontrunwithscissors Tue 25-Aug-15 17:44:01

shock It's basic psychiatry 101 that taking an antidepressant without a mood stabiliser in bipolar disorder is dangerous and at risk of further destabilising the condition. I never had any MI until 2010, when I was diagnosed with PND after having DD2. I was admitted to a mother and baby unit and prescribed an antidepressant. What is now clear is that the antidepressant triggered bipolar in me. It took about 10 months for the CMHT to realise that this is why I was not getting better. I would swing back and forth between feeling very, very well (hypo manic), well, and suicidally depressed. They have no answer for why I reacted this way to an antidepressant, other than that I must have a predisposition to bipolar.

I still an antidepressant, but along with two mood stabilisers. Doing this keeps the lows away, without it triggering high mood/destabilising me. I should add that my 'highs' are very rare and rather mild so it's possible to be bipolar and still be largely depressed. The difference is that the treatment tends to be more complicated when treating bipolar depression because of the problems that antidepressants can cause.

BCBG Tue 25-Aug-15 17:50:24

That's really interesting, dontrun - I wonder now if the Escitalopram might cause more problems then - she starts it today. hmm

BCBG Tue 25-Aug-15 17:50:25

That's really interesting, dontrun - I wonder now if the Escitalopram might cause more problems then - she starts it today. hmm

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now